Thanks for your post. Symptoms all sound pretty accurate to what we go through, although not everyone has them to a serious degree. That's why doctors often dismiss our complaints, but they are very real and debilitating for some of us. Mine were. Had to take time off from work - and life. Awful experience. Doing much better now, but it has been months. Depression is still lurking in the sidelines, but I am determined to forgo meds and focus on eating properly, vitamins, exercise and activities instead. And daily practice of my faith - Catholicism. THAT has saved my sanity, no kidding.
As for the doctor visits, I thought they were a waste of time, too, until I found out that doctors use observation to diagnose more than we think. Faces show a lot, and not just happy/sad/angry. There is a subtle change in the muscles, causing a "flat" appearance. Other physical cues tell them a lot more than we realize. So do not discount going to a doctor. And Please read previous posts - there is some very good advice in some of them which really helped me when I first stopped Effexor back in August.View Thread
About the sinus pressure. I have been off Effexor completely for 7 weeks, after tapering down very slowly for nearly 3 months. Took mini-dose of Prozac for 4 weeks because discontinuation sysmptoms became debilitating. Was supposed to take for a week or two, but was given 30 days worth, so I kept taking it because symptoms were subsiding too slowly. Finally stopped Prozac nearly 3 weeks ago.
Doing well, but at least a few times a week, still have symptoms, though milder. Headaches for me nearly always include sinus pressure, so perhaps that's what is going on with you, too?
Evidently, some people are extremely sensitive to the medication. I was told that I am one of those. I, too, had discontinuation symptoms if I didn't take daily doses at the same time every day, so going off was challenging. The every-other-day dosing works for some quite well, but not all. Once down to 37.5, I opened and counted spheroids, like others suggested. Got down to a mere dozen a day before stopping. STILL experienced similar to what you are now: dizzy, drunk (hungover, sick, hot, sweaty, cold, brain zaps). Every other day would not have worked for me. Hopefully, by the time you read this, symptoms will be subsiding. If not, call your doctor. I called mine. She said I am one of the overly sensitive patients (OTC medications are the same for me) and prescribed a mini-dose of Prozac (see other post above). Along with vitamins (see other posts), plenty of water and rest, it has helped. I feel a whole lot better. One week to go with Prozac. No sign of depression returning. I wish you well. Hang in there. This will pass.View Thread
Lynn, I am not a medical professional, just a fellow patient. I did a bit of research and read that dosages are generally geared to the severity of symptoms. 75 mg is a starting point for most patients. "...patients not responding to the initial 75 mg/day dose may benefit from [incremental> dose increases to a maximum of approximately 225 mg/day... more severely depressed inpatients in one study of the development program for that product responded to a mean dose of 350 mg/day." If Effexor helps you, then stay with it. If it doesn't, then ask your doctor to switch you to something else. In my case, side effects from taking Effexor were so very bothersome, it negated the positive effects. Weaning off is challenging. Doing it under medical supervision is best. I strongly suggest asking your doctor about it, and getting a second opinion if you can. I suspect the industry and physicians have underestimated the severity of "discontinuation symptoms" for a number of patients. Forums like this are really helpful. Read the suggestions. Peace be with you.View Thread
Thanks again. I have been taking fish oil for several years to help lower cholesterol, currently 360 mg Omega-3 (1200mg pills) 2x day, so 720 total daily. Also take Red Yeast Rice 2x daily for same reason. Will add more fish oil for a while, as you suggested. To update: After a miserable three days of symptoms that were not waning at all, I called my doctor for advice. She had previously suggested taking Prozac for a week or two once I ended all Effexor, because I "might experience a bit of rebound." I declined at the time, not wanting to add yet another drug to my system. (Have never taken it.) But I took the offer in desperation and started it 3 days ago. (A daughter is due to deliver a baby at any moment, and I am to babysit my toddler grandson while parents are at the hospital. So, I clearly have to have my wits about me, right now!) It's the smallest dose available, with instructions to cut it in half. She explained that it has a longer half-life, so once I stop the regime, it will leave my system more slowly, lessening the discontinuation symptoms. Effexor has a short half-life, so it causes withdrawal immediately when dose drops or ends, I suppose like heavy coffee drinkers who can't function without that morning cup. But brain zaps, etc., are way worse than a little headache. Per your advice, I will also add extra Vit E. Did more research and read about the depletion that happens, as you explained. At the moment, symptoms are manageable. If I was not on call to babysit a toddler (at literally any moment now) for a couple of days, I would probably have skipped Prozac and patiently gone the vitamin/supplement route only. But sometimes, ya gotta do what ya gotta do. I will post an update once the Prozac is done. I have to add, I find it very disturbing that this or any drug that is meant to help can then cause so many problems for so long after its use is no longer needed (or is no longer affordable). One person described it as the "heroin of antidepressants." Can't say I disagree.View Thread
Thanks for your post. Seems like good, practical advice and I really appreciate your words of encouragement. I've been slowly weaning down for several months, with my doctor's knowledge, even counting granules in the 37.5 capsules for the last several weeks. Finally stopped altogether a few days ago, and that's when the brain zaps and flu-like feelings really intensified. I've been hunting the posts for some clue as to when that might stop, because I work full-time, have family responsibilities, and can't simply stop life until this is over. Found lots discouraging posts, and some helpful info, while reading hundreds of posts, but yours gives me hope to just go with it, along with good suggestions. Thank you so much. I hope you are doing well.View Thread